Nebraska, 2008

Hail in Nebraska, November 5, 2008

November 5, 2008 · NWS OAX · 3 events in 3 counties and zones

A narrow line of mini-supercell thunderstorms developed ahead of cold front over eastern Nebraska. The storms produced a few penny-size hail reports before they moved into western Iowa and weakened a little.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A narrow line of mini-supercell thunderstorms developed ahead of cold front over eastern Nebraska. The storms produced a few penny-size hail reports before they moved into western Iowa and weakened a little. A large upper level low pressure system that deepened over Nebraska during the overnight hours of November 5th and 6th pulled up warm and moderately moist air ahead of the cold front that crossed the region during the evening of November 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Nov 5, 3:17 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Nov 5, 3:17 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
317 PM CST WED NOV 5 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY

ACTIVE WEATHER TRAVERSING THE NRN AND CNTRL PLAINS THIS AFTERNOON IN
ASSOCIATION WITH NEG TILT UPPER TROF SITUATED ACROSS THE ROCKIES...
WITH ITS SFC REFLECTION IN ERN SD AND ATTENDANT SFC FRONT EXTENDING
THRU ERN NEB/CNTRL KS. LATEST 88D MOSAIC LOOP SHOWED PCPN ACTIVITY IN
WRN SD AND PORTIONS OF NW NEB...WITH ANOTHER AREA OF DEVELOPING
CONVECTION INVOF AN INSTABILITY AXIS FROM SRN MN TO NERN OK. MODELS
SEEM TO BE IN PRETTY GOOD AGREEMENT WITH PROGRESSION OF THE UPPER
LOW THRU THE SHORT TERM PERIODS...AND TRICK WILL BE TRYING TO TIME
ASSOCIATED PCPN THRU CWA. LATEST SFC OBS SHOW THE COLD ENTERING THE
WRN CWA PERIPHERY FRONT. SEEMS REASONABLE AT THIS POINT TO EXPECT
CONVECTIVE ACTIVITY...SOME STRONG...PRIMARILY COVERING THE ERN CWA
THIS EVENING WITH THE FROPA. CURRENT TRENDS SUGGEST CONVECTIVE
ACTIVITY WITH FROPA SHOULD BE MOST PREVALENT DURING THE EVENING AND
TAPER OFF AFTER MIDNIGHT. ON THURSDAY THE UPPER LOW IS PROGGED TO
STRENGTHEN AND LIFT NEWD TWD THE UPPER MIDWEST. UPPER DYNAMICS AND
WAA/UPGLIDE WRAPPING AROUND BACKSIDE WILL HELP MAINTAIN BAND OF
PCPN OVER THE DAKOTAS/NEB/NRN IA. NAM/GFS 850 TEMPS/COBB DATA
SUGGESTING ENOUGH COLD AIR LEAKING INTO THE NRN CWA THRU THE DAY...
WITH LIQUID ELSEWHERE. SYSTEM DYNAMICS SLOW TO EXIT UNTIL THE
WEEKEND...AND THUS WILL OPT FOR SMALL SN POPS PRIMARILY FOR THE NRN
THRU FRIDAY.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

GENERAL DIFFERENCES AMONGST GFS/UKMO/CMC/ECM MEDIUM RANGE MODELS
LEADING TO LITTLE CONFIDENCE IN THE LONG TERM PERIODS. MAIN
DIFFERENCES CONCERN DIGGING S/W ENERGY THRU THE GREAT BASIN AND INTO
THE SWRN CONUS DAY4-5 FOLLOWED BY PROGRESSION OF NEXT S/W TROF ENERGY
ACROSS THE PLAINS DAY6-7. BOTH GFS/ECM DEPICT POTENT LEAD S/W TROF
ENERGY DIGGING SWD THRU THE GREAT BASIN AND INTO THE SWRN CONUS
SUNDAY NIGHT AND MONDAY. AT THAT POINT THE GFS WEAKENS THE SYSTEM AS
IT MOVES ACROSS OK WHILE THE ECM REMAINS QUITE VIGOROUS. HOWEVER THE
GFS IS MUCH MORE AGGRESSIVE SHOVING BACK-DOOR CAA INTO THE PLAINS IN
RESPONSE TO IT DEVELOPING A DEEPER AMPLIFIED S/W TROF OVER THE GREAT
LAKES. CHANCE FOR PCPN IN CWA ALREADY IN QUESTION WITH SRN MOVING
ENERGY NOW INCLUDES DISTINCT PTYPE DIFFERENCES PROGGED SUNDAY AND
MONDAY...COLDER GFS/WARMER ECM. AT THIS POINT AM CONTENT TO HEDGE
WITH BROAD-BRUSH OF SLGT RN/SN MIX. ON MONDAY NIGHT SOLUTIONS FROM
THE ECM/UKMO/CMCENS ALL SUGGEST POSSIBLE LINGERING PCPN AS SYSTEM
DYNAMICS EXITS EWD. BOTH THE GFS/ECM SHOW 850 TEMPS BELOW ZERO...THUS
WILL GO WITH SLGT SNOW CHANCES MAINLY SERN CWA. MODELS ADVERTISE NEXT
POSSIBLY POTENT SYSTEM MOVING THRU THE CNTRL PLAINS TUESDAY AND
WEDNESDAY. ECM/CMCENS TRENDING A MORE TOWARD A BROAD AMPLIFIED TROF
WHILE THE GFS MOVES STOUT VORT MAX ACROSS KS/NEB. WILL THEREFORE OPT
FOR DRY FCST DAY6-7.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK THROUGH 06/18Z.

STRONG CDFNT AND UPR LEVEL LOW WILL AFFECT THE TAF SITES THROUGH THE
FCST PD.  THE FNT IS APPROACHING THE KOFK AREA...THUS THE RISK FOR
TSRA SHOULD AHEAD OF AND WITH THE CDFNT.  10 TO 20KT WINDS WITH
STRONGER GUSTS ARE ALREADY VEERING AT KOFK AND WILL SWING THE WINDS
AROUND TO THE WEST BY 22Z.  MAY SEE SOME MVFR CIGS AT KOFK THIS
EVENING...OTHERWISE DID NOT BRING THE MVFR/IFR CIGS IN UNTIL THU
MORNING WITH SOME LIGHT RAIN.

TSRA AT KOMA/KLNK WITH BE POSSIBLE THIS AFT AND THIS EVENING WITH
THE CDFNT WITH LCL MVFR/IFR AND REDUCED VISIBILITIES WITH THE
STORMS.  STRONG WINDS WILL CONTINUE AT 15 TO 25 KTS WITH STRONGER
GUSTS AHEAD OF THE CDFNT.  THE PRECIP SHOULD BE MOVING OUT LATER
TONIGHT AND AFT 06Z HAVE WEST WINDS AT 10 TO 15 KTS AND IMPROVING
VSBYS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

DEE/CZ
Hazardous weather outlook, Nov 5, 5:00 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CST WED NOV 5 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061300-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
500 PM CST WED NOV 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND THURSDAY

SCATTERED THUNDERSTORMS...A FEW POSSIBLY SEVERE...ARE EXPECTED
THIS EVENING GENERALLY EAST OF A LINE FROM BEATRICE TO PENDER
NEBRASKA. ALTHOUGH DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY
HAZARDS...AN ISOLATED TORNADO PRODUCING SUPERCELL IS POSSIBLE.

A LARGE UPPER LEVEL SYSTEM OVER THE ROCKIES WILL DEEPEN AS IT
CROSSES NEBRASKA TONIGHT. THE SYSTEM WILL DRIVE A COLD FRONT
INTO WESTERN IOWA THIS EVENING. UNSEASONABLY WARM AND MOIST AIR
AHEAD OF THE FRONT SYSTEM COMBINED WITH STRONG WIND SHEAR WILL
PRODUCE THE STRONG TO SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

STRONG WEST TO NORTHWEST WINDS WILL SPREAD ACROSS THE REGION
BEHIND THE COLD FRONT THURSDAY NIGHT AND FRIDAY. SOME LIGHT SNOW
ACCUMULATIONS ARE POSSIBLE FROM THURSDAY NIGHT INTO
FRIDAY...MAINLY IN FAR NORTHEAST NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

CHERMOK

In the hours before

Local storm report, Nov 5, 5:02 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
502 PM CST WED NOV 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             TEKAMAH                 41.78N 96.22W
11/05/2008  E0.75 INCH       BURT               NE   TRAINED SPOTTER

&&

RCHERMOK

The radar

The Omaha radar (KOAX), 53 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Burt

When
November 5, 5:02 PM CST
Where
Burt County, 0.52 mi E of Tekamah
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.780, -96.220

Hail, Johnson

When
November 5, 5:34 PM CST
Where
Johnson County, 0.53 mi W of Tecumseh
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.370, -96.190

Hail, Washington

When
November 5, 5:38 PM CST
Where
Washington County, 1.7 mi WSW of Ft Calhoun
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.460, -96.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134479, 134480, 134481.